Texas, 2012Hail and Damaging Winds in Texas, August 8, 2012
August 8, 2012 · NWS FWD · 7 events in 4 counties and zones
Scattered thunderstorms developed along a subtle surface boundary situated across the southern counties of North Texas. These storms produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a subtle surface boundary situated across the southern counties of North Texas. These storms produced wind damage. Later that evening, a complex of storms over eastern Oklahoma pushed south, producing more wind damage as it crossed the Red River into Lamar County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 8, 8:59 AM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 8, 8:59 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
959 AM CDT WED AUG 8 2012
.UPDATE...
SHORT-TERM...HIGH RESOLUTION MODELS INDICATE THAT A CONVECTIVELY
ACTIVE PERIOD WILL CONTINUE THROUGH THE DAY ACROSS MUCH OF THE
REGION. THE LARGE OUTFLOW BOUNDARY THAT MOVED THROUGH OVERNIGHT
APPEARS TO HAVE COMPLETELY DISSIPATED BUT ONGOING CONVECTION THIS
MORNING HAS ALREADY PRODUCED SEVERAL OUTFLOW BOUNDARIES WITH WINDS
OF 20 TO 30 MPH BEHIND EACH BOUNDARY. THE LARGEST BOUNDARY THIS
MORNING CURRENTLY STRETCHES FROM NEAR CARBON TO FORT WORTH TO EAST
OF SHERMAN. THIS BOUNDARY IS QUICKLY MOVING SOUTH AND SOUTHEAST.
THE REGION CONTINUES UNDER DIVERGENT NORTH FLOW ALOFT WITH SEVERAL
WEAK SHORTWAVES MOVING ACROSS THE REGION FROM NORTH TO SOUTH. THE
COMBINATION OF HEATING...ADDED LIFT FROM THE SHORTWAVES...AND THE
SURFACE BOUNDARIES ARE EXPECTED TO KEEP THE SHOWER AND
THUNDERSTORM ACTIVITY GOING INTO AT LEAST THE EVENING HOURS WITH
SOME ACTIVITY LIKELY TO OCCUR OVERNIGHT AS WELL. THE 12Z FWD
SOUNDING THIS MORNING INDICATES HIGHER PWATS IN PLACE WITH A MORE
MOIST ENVIRONMENT ABOVE THE INVERSION AROUND 770 MB. WITH SOME
DIURNALLY-DRIVEN DRYING OF THE LOWER LEVELS EXPECTED TODAY...THIS
INCREASES THE THREAT FOR DAMAGING DOWNBURST WINDS WITH ANY
STRONGER STORMS THAT DEVELOP THIS AFTERNOON AND EVENING. THIS
AFTERNOON...THE MAIN FOCUS FOR CONVECTION COULD SHIFT TO AREAS
MAINLY SOUTH OF INTERSTATE 20 WHERE THIS MORNING/S OUTFLOW
BOUNDARIES WILL LIKELY RESIDE. THIS IS A TREND THAT THE SHORT-
TERM...HIGH RESOLUTION MODELS ARE ALSO INDICATING.
HAVE INCREASED POPS ACROSS THE REGION FOR TODAY AND THIS EVENING
TO 30 TO 40 PERCENT. TEMPERATURES WILL BE TRICKY DUE TO THE
ONGOING RAIN THIS MORNING BUT DID LOWER HIGH TEMPERATURES A BIT
ACROSS MAINLY THE NORTHWEST HALF OF THE CWA WHERE RAIN COOLED AIR
AND DENSE CLOUD COVER ARE OCCURRING THIS MORNING.
82/JLD
&&
.AVIATION...
THE ONLY AVIATION WEATHER CONCERN THROUGH SUNRISE THURSDAY WILL BE
THE POTENTIAL FOR SCATTERED CONVECTION. MOST OF THIS MORNINGS
ACTIVITY SHOULD REMAIN WELL TO THE EAST OR WEST OF ANY OF THE TAF
SITES. MORNING CONVECTION SHOULD WEAKEN SHORTLY AFTER SUNRISE WITH
ADDITIONAL SHOWERS AND STORMS EXPECTED THIS AFTERNOON AND EVENING.
ALTHOUGH COVERAGE MAY BE SLIGHTLY BETTER THAN THIS MORNINGS
ACTIVITY...IT WILL STILL BE TOO LIMITED TO MENTION IN ANY OF THE TAFS.
OTHERWISE...EXPECT VFR CONDITIONS WITH SCATTERED TO BROKEN...MAINLY
MID AND UPPER LEVEL CLOUDS.
WINDS WILL BE LIGHT BUT GENERALLY FROM THE SOUTH THIS MORNING.
SOUTHERLY WINDS SHOULD INCREASE BETWEEN 8 AND 11 KNOTS BY MIDDAY.
A COLD FRONT WILL APPROACH THE METROPLEX TAF SITES BEFORE 18Z
THURSDAY SO WILL TURN THE WINDS TO THE WEST NORTHWEST AT THE END
OF THE DFW TAF PERIOD.
79
&&
.PREV DISCUSSION... /ISSUED 325 AM CDT WED AUG 8 2012/
A HIGH AMPLITUDE RIDGE CONTINUES TO SPIRAL ANTICYCLONICALLY OVER
THE FOUR CORNERS WHILE A LONGWAVE TROUGH REMAINS ENTRENCHED OVER
THE EAST COAST. THE RESULTING NORTH FLOW OVER THE REGION WILL
CONTINUE TO SEND A SERIES OF WEAK DISTURBANCES SOUTHWARD FROM THE
PLAINS INTO NORTH TEXAS DURING THE NEXT FEW DAYS. ONE SUCH FEATURE
WAS RESPONSIBLE FOR A PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS
WHICH CONTINUES TO PUSH SOUTHWARD INTO THE NORTHWESTERN COUNTIES
OF THE CWA EARLY THIS MORNING. ADDITIONAL DEVELOPMENT DURING THE
NEXT SEVERAL HOURS WILL LIKELY BE DRIVEN BY MESOSCALE PROCESSES.
A WELL-DEFINED OUTFLOW BOUNDARY HAD ADVANCED SOUTHWARD TO A
BOWIE-BRECKENRIDGE LINE BY 3 AM AND SHOULD PROVIDE FOCUS FOR NEW
SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH THE EARLY TO MID
MORNING HOURS. MOST SHOWERS AND STORMS SHOULD REMAIN WEST OF
I-35/35W CORRIDOR DURING THE MORNING HOURS. ACTIVITY WILL LIKELY
EXHIBIT A WEAKENING TREND LATER THIS MORNING DURING TYPICAL
NOCTURNAL MCS WEAKENING PERIOD. SURFACE HEATING AND
DESTABILIZATION SHOULD THEN LEAD TO MORE SHOWER AND THUNDERSTORM
DEVELOPMENT AGAIN THIS AFTERNOON WITH ACTIVITY FOCUSED ALONG
LINGERING MESOSCALE BOUNDARIES. THE HIGHEST POPS WILL BE OVER
THE WESTERN COUNTIES THIS MORNING BASED MAINLY ON RADAR
TRENDS...BUT WILL BROAD-BRUSH SLIGHT CHANCE POPS ACROSS THE ENTIRE
REGION FOR THE AFTERNOON PERIOD.
A STRONGER SHORTWAVE IS PROGGED TO DIVE SOUTH-SOUTHEASTWARD FROM
THE NORTHERN PLAINS INTO THE MS VALLEY TONIGHT THROUGH
THURSDAY...EFFECTIVELY DEEPENING THE EAST COAST TROUGH. THIS WILL
FORCE A COLD FRONT SOUTHWARD INTO NORTH TEXAS BY THURSDAY
AFTERNOON. THE FRONT WILL WORK ITS WAY SOUTH THROUGH THE AREA
THURSDAY NIGHT INTO FRIDAY. THE BOUNDARY SHOULD HAVE JUST ENOUGH
PUSH TO MAKE IT THROUGH THE MAJORITY OF THE REGION BY LATE FRIDAY.
WILL CONTINUE THE SLIGHT CHANCE POPS AHEAD OF AND ALONG THE FRONT
THURSDAY AND FRIDAY...WITH DRIER AIR BRINGING AN END TO
SIGNIFICANT RAIN CHANCES BY SATURDAY. TEMPERATURES WILL ALSO BE
SLIGHTLY COOLER BEHIND THE FRONT THIS WEEKEND...BUT STILL ON THE
WARM SIDE AS THE RIDGE OVER THE ROCKIES EXPANDS SOUTHEASTWARD
ACROSS TEXAS TO THE GULF.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 100 80 102 79 99 / 40 30 30 20 10
WACO, TX 102 77 101 77 101 / 30 30 30 20 20
PARIS, TX 99 75 98 74 95 / 40 30 30 20 5
DENTON, TX 100 77 102 76 99 / 40 30 20 20 5
MCKINNEY, TX 101 77 101 76 98 / 40 30 30 20 5
DALLAS, TX 101 81 102 80 99 / 40 30 30 20 10
TERRELL, TX 100 76 99 76 99 / 40 30 30 20 10
CORSICANA, TX 100 77 99 76 99 / 30 30 30 20 10
TEMPLE, TX 101 75 99 75 100 / 30 30 30 20 20
MINERAL WELLS, TX 99 75 102 75 100 / 40 30 20 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
58/82
Hazardous weather outlook, Aug 8, 2:25 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
325 AM CDT WED AUG 8 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
325 AM CDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
ACROSS ALL OF NORTH TEXAS. THE PRIMARY HAZARDS WILL BE DAMAGING
DOWNBURST WINDS AND HAIL UP TO THE SIZE OF QUARTERS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL CONTINUE ACROSS NORTH TEXAS THURSDAY
WITH STORM CHANCES DECREASING FROM NORTH TO SOUTH THURSDAY NIGHT
THROUGH FRIDAY EVENING. DAMAGING DOWNBURST WINDS...SOME HAIL AND
FREQUENT LIGHTNING WILL BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE...MAINLY THIS AFTERNOON
AND EARLY THIS EVENING.
In the hours before
Special weather statement, Aug 8, 11:28 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 PM CDT WED AUG 8 2012
TXZ134-081800-
ELLIS TX-
1228 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN ELLIS COUNTY
AT 1229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF ENNIS...MOVING SOUTH AT 5 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALMA...BARDWELL...ENNIS AND
PALMER.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3222 9660 3224 9677 3249 9672 3251 9651
3251 9650 3248 9651 3247 9649 3230 9643
TIME...MOT...LOC 1729Z 353DEG 4KT 3241 9660Special weather statement, Aug 8, 11:36 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1236 PM CDT WED AUG 8 2012
TXZ121-135-081800-
HENDERSON TX-KAUFMAN TX-
1236 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL KAUFMAN COUNTY
NORTHWESTERN HENDERSON COUNTY
AT 1237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GUN BARREL CITY...MOVING
SOUTHWEST AT 10 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAYS PRAIRIE...GUN BARREL
CITY...KEMP...SEVEN POINTS AND TOOL.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3219 9617 3220 9617 3220 9620 3225 9624
3224 9626 3226 9628 3230 9630 3230 9633
3235 9645 3238 9645 3251 9634 3244 9610
TIME...MOT...LOC 1737Z 026DEG 8KT 3237 9628Special weather statement, Aug 8, 12:00 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
100 PM CDT WED AUG 8 2012
TXZ146-081830-
NAVARRO TX-
100 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL NAVARRO COUNTY
AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES WEST OF CORSICANA...MOVING SOUTH AT 5
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BARRY...BLOOMING GROVE AND
DAWSON.
VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3185 9659 3185 9675 3204 9687 3209 9686
3215 9675 3215 9664
TIME...MOT...LOC 1800Z 000DEG 3KT 3206 9675Special weather statement, Aug 8, 12:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CDT WED AUG 8 2012
TXZ159-081845-
MCLENNAN TX-
117 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MCLENNAN COUNTY
AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WACO...STATIONARY.
VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3155 9734 3160 9742 3169 9739 3175 9727
3167 9714 3154 9722
TIME...MOT...LOC 1818Z 000DEG 0KT 3165 9728Thunderstorm Wind, McLennan
- When
- August 8, 12:40 PM CST
- Where
- McLennan County, China Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.650, -97.320
Several trees and power lines were blown down by thunderstorm winds in China Spring.
Thunderstorm Wind, Anderson
- When
- August 8, 2:40 PM CST
- Where
- Anderson County, 0.57 mi N of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.988, -95.799
Law enforcement reported trees down and part of a barn blown into the road; blocking FM 837 near Springfield.
Thunderstorm Wind, Anderson
- When
- August 8, 3:30 PM CST
- Where
- Anderson County, 1.5 mi NNE of Kossuth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.750, -95.490
A storm spotter reported large limbs blocking highway 84 8 miles east of Palestine.
Thunderstorm Wind, Parker
- When
- August 8, 6:13 PM CST
- Where
- Parker County, 8.47 mi S of Aledo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.577, -97.602
Winds of 50 to 60 MPH and nickel sized hail was reported near Bear Creek Community Church.
Hail, Parker
- When
- August 8, 6:13 PM CST
- Where
- Parker County, 8.47 mi S of Aledo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.577, -97.602
Winds of 50 to 60 MPH winds and nickel sized hail was reported near Bear Creek Community Church.
Hail, Parker
- When
- August 8, 6:20 PM CST
- Where
- Parker County, 8.98 mi S of Aledo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.570, -97.600
One-inch diameter hail was reported 9 miles south of Aledo.
Thunderstorm Wind, Lamar
- When
- August 8, 7:25 PM CST to 8:15 PM CST
- Where
- Lamar County, 0.93 mi W of Garretts Bluff to 5.67 mi SSW of Braodway
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.869, -95.736
Law enforcement reported trees down throughout the western portions of the county. A severe thunderstorm crossed the Red River moving northwest to southeast across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406434, 406435, 406436, 406437, 409762, 406433, 406438.